April  2021, 26(4): 1763-1781. doi: 10.3934/dcdsb.2021005

On a stage-structured population model in discrete periodic habitat: III. unimodal growth and delay effect

School of Mathematics, Harbin Institute of Technology, Harbin, Heilongjiang 150001, China

* Corresponding author. G. Shang's current address is Advanced Microscopy and Instrumentation Research Center, Harbin Institute of Technology, Harbin, China

Dedicated to Professor Sze-Bi Hsu on the occasion of his 70th birthday and retirement

Received  April 2020 Revised  November 2020 Published  April 2021 Early access  December 2020

For a stage-structured population model in periodic discrete habitat, with periodic initial values it reduces to a system of two differential equations with time delay. Assuming the birth rate is of unimodal type, we obtain the influence of time delay on the local and global dynamics. In particular, large delay leads to population vanishing. As delay decreases, we found three critical values of delay for the emergence of different dynamics, by appealing to a combination of monotone dynamical system theory, Hopf bifurcation theory and the fluctuation method. Numerical simulations are also performed to illustrate the results.

Citation: Thazin Aye, Guanyu Shang, Ying Su. On a stage-structured population model in discrete periodic habitat: III. unimodal growth and delay effect. Discrete & Continuous Dynamical Systems - B, 2021, 26 (4) : 1763-1781. doi: 10.3934/dcdsb.2021005
References:
[1]

T. AyeJ. Fang and Y. Pan, On a population model in discrete periodic habitat. I. Spreading speed and optimal dispersal strategy}, J. Diff. Eqns., 269 (2020), 9653-9679.  doi: 10.1016/j.jde.2020.06.050.  Google Scholar

[2]

T. Aye, J. Fang and Y. Pan, On a population model in discrete periodic habitat. II. Allee effect and propagation failure, Preprint. Google Scholar

[3]

E. Beretta and Y. Kuang, Geometric stability switch criteria in delay differential systems with delay dependent parameters, SIAM J. Math. Anal., 33 (2002), 1144-1165.  doi: 10.1137/S0036141000376086.  Google Scholar

[4]

S. Chen and J. Shi, Global dynamics of the diffusive Lotka-Volterra competition model with stage structure, Calc. Var. Partial Differential Equations, 59 (2020), 33, 19 pp. doi: 10.1007/s00526-019-1693-y.  Google Scholar

[5]

J. FangS. A. Gourley and Y. Lou, Stage-structured models of intra- and inter-specific competition within age classes, J. Diff. Eqns., 260 (2016), 1918-1953.  doi: 10.1016/j.jde.2015.09.048.  Google Scholar

[6]

S. A. Gourley and J. Wu, Delayed non-local diffusive systems in biological invasion and disease spread, Nonlinear Dynamics and Evolution Equations, Fields Inst. Commun., Amer. Math. Soc., Providence, RI, 48 (2006), 137â€"200. doi: 10.1090/fic/048/06.  Google Scholar

[7]

W. S. C. GurneyS. P. Blythe and R. M. Bisbet, Bicholson's blowflies revisited, Nature, 287 (1980), 17-21.  doi: 10.1038/287017a0.  Google Scholar

[8]

J. Hale, Theory of Functional Differential Equations, Springer, New York-Hedelberg, 1977. doi: 10.1007/978-1-4612-9892-2.  Google Scholar

[9] B. D. HassardN. D. Kazarinoff and Y. H. Wan, Theory and Applications of Hopf Bifurcation, Cambridge University Press, Cambridge, 1981.   Google Scholar
[10]

S.-B. Hsu and X.-Q. Zhao, Spreading speeds and traveling waves for nonmonotone integrodifference equations,, SIAM J. Math. Anal., 40 (2008), 776-789.  doi: 10.1137/070703016.  Google Scholar

[11]

A. J. Nicholson, Compensatory reactions of population to stresses, and their evolutionary significance, Aust. J. Zool., 2 (1954), 1-8.  doi: 10.1071/zo9540001.  Google Scholar

[12]

S. Ruan and J. Wei, On the zeros of transcendental functions with applications to stability of delay differential equations with two delays, Dyn. Contin. Discrete Impuls. Syst. Ser. A Math. Anal., 10 (2003), 863-874.   Google Scholar

[13]

H. ShuL. Wang and J. Wu, Global dynamics of Nicholson's blowflies equation revisited: Onset and termination of nonlinear oscillations, J. Diff. Eqns., 255 (2013), 2565-2586.  doi: 10.1016/j.jde.2013.06.020.  Google Scholar

[14]

H. ShuL. Wang and J. Wu, Bounded global Hopf branches for stage-structured differential equations with unimodal feedback, Nonlinearity, 30 (2017), 943-964.  doi: 10.1088/1361-6544/aa5497.  Google Scholar

[15]

H. L. Smith, Monotone Dynamical System. An Introduction to the Theory of Competitive and Cooperative Systems, Amer. Math. Soc., 1995. doi: 10.1090/surv/041.  Google Scholar

[16]

H. L. Smith and H. R. Thieme, Strongly order preserving semiflows generated by functional-differential equations, J. Diff. Eqns., 93 (1991), 332-363.  doi: 10.1016/0022-0396(91)90016-3.  Google Scholar

[17]

J. W.-H. SoJ. Wu and X. Zou, Structured population on two patches: Modelling dispersal and delay, J. Math. Biol., 43 (2001), 37-51.  doi: 10.1007/s002850100081.  Google Scholar

[18]

N. Sun and J. Fang, Propagation dynamics of Fisher-KPP equation with time delay and free boundaries, Calc. Var. Partial Differential Equations, 58 (2019), Paper No. 148, 38 pp. doi: 10.1007/s00526-019-1599-8.  Google Scholar

[19]

H. R. Thieme and X.-Q. Zhao, Asymptotic speeds of spread and traveling waves for integral equations and delayed reaction diffusion models, J. Diff. Eqns., 195 (2003), 430-470.  doi: 10.1016/S0022-0396(03)00175-X.  Google Scholar

[20]

F.-B. WangR. Wu and X.-Q. Zhao, A west Nile virus transmission model with periodic incubation periods, SIAM J. Appl. Dyn. Syst., 18 (2019), 1498-1535.  doi: 10.1137/18M1236162.  Google Scholar

[21]

J. Wei, Bifurcation analysis in a scalar delay differential equation, Nonlinearity, 20 (2007), 2483-2498.  doi: 10.1088/0951-7715/20/11/002.  Google Scholar

[22]

Y. Yuan and X.-Q. Zhao, Global stability for non-monotone delay equations with application to a model of blood cell production, J. Diff. Eqns., 252 (2012), 2189-2209.  doi: 10.1016/j.jde.2011.08.026.  Google Scholar

[23]

X.-Q. Zhao, Global attractivity in a class of nonmonotone reaction-diffusion equations with time delay, Can. Appl. Math. Q., 17 (2009), 271-281.   Google Scholar

show all references

References:
[1]

T. AyeJ. Fang and Y. Pan, On a population model in discrete periodic habitat. I. Spreading speed and optimal dispersal strategy}, J. Diff. Eqns., 269 (2020), 9653-9679.  doi: 10.1016/j.jde.2020.06.050.  Google Scholar

[2]

T. Aye, J. Fang and Y. Pan, On a population model in discrete periodic habitat. II. Allee effect and propagation failure, Preprint. Google Scholar

[3]

E. Beretta and Y. Kuang, Geometric stability switch criteria in delay differential systems with delay dependent parameters, SIAM J. Math. Anal., 33 (2002), 1144-1165.  doi: 10.1137/S0036141000376086.  Google Scholar

[4]

S. Chen and J. Shi, Global dynamics of the diffusive Lotka-Volterra competition model with stage structure, Calc. Var. Partial Differential Equations, 59 (2020), 33, 19 pp. doi: 10.1007/s00526-019-1693-y.  Google Scholar

[5]

J. FangS. A. Gourley and Y. Lou, Stage-structured models of intra- and inter-specific competition within age classes, J. Diff. Eqns., 260 (2016), 1918-1953.  doi: 10.1016/j.jde.2015.09.048.  Google Scholar

[6]

S. A. Gourley and J. Wu, Delayed non-local diffusive systems in biological invasion and disease spread, Nonlinear Dynamics and Evolution Equations, Fields Inst. Commun., Amer. Math. Soc., Providence, RI, 48 (2006), 137â€"200. doi: 10.1090/fic/048/06.  Google Scholar

[7]

W. S. C. GurneyS. P. Blythe and R. M. Bisbet, Bicholson's blowflies revisited, Nature, 287 (1980), 17-21.  doi: 10.1038/287017a0.  Google Scholar

[8]

J. Hale, Theory of Functional Differential Equations, Springer, New York-Hedelberg, 1977. doi: 10.1007/978-1-4612-9892-2.  Google Scholar

[9] B. D. HassardN. D. Kazarinoff and Y. H. Wan, Theory and Applications of Hopf Bifurcation, Cambridge University Press, Cambridge, 1981.   Google Scholar
[10]

S.-B. Hsu and X.-Q. Zhao, Spreading speeds and traveling waves for nonmonotone integrodifference equations,, SIAM J. Math. Anal., 40 (2008), 776-789.  doi: 10.1137/070703016.  Google Scholar

[11]

A. J. Nicholson, Compensatory reactions of population to stresses, and their evolutionary significance, Aust. J. Zool., 2 (1954), 1-8.  doi: 10.1071/zo9540001.  Google Scholar

[12]

S. Ruan and J. Wei, On the zeros of transcendental functions with applications to stability of delay differential equations with two delays, Dyn. Contin. Discrete Impuls. Syst. Ser. A Math. Anal., 10 (2003), 863-874.   Google Scholar

[13]

H. ShuL. Wang and J. Wu, Global dynamics of Nicholson's blowflies equation revisited: Onset and termination of nonlinear oscillations, J. Diff. Eqns., 255 (2013), 2565-2586.  doi: 10.1016/j.jde.2013.06.020.  Google Scholar

[14]

H. ShuL. Wang and J. Wu, Bounded global Hopf branches for stage-structured differential equations with unimodal feedback, Nonlinearity, 30 (2017), 943-964.  doi: 10.1088/1361-6544/aa5497.  Google Scholar

[15]

H. L. Smith, Monotone Dynamical System. An Introduction to the Theory of Competitive and Cooperative Systems, Amer. Math. Soc., 1995. doi: 10.1090/surv/041.  Google Scholar

[16]

H. L. Smith and H. R. Thieme, Strongly order preserving semiflows generated by functional-differential equations, J. Diff. Eqns., 93 (1991), 332-363.  doi: 10.1016/0022-0396(91)90016-3.  Google Scholar

[17]

J. W.-H. SoJ. Wu and X. Zou, Structured population on two patches: Modelling dispersal and delay, J. Math. Biol., 43 (2001), 37-51.  doi: 10.1007/s002850100081.  Google Scholar

[18]

N. Sun and J. Fang, Propagation dynamics of Fisher-KPP equation with time delay and free boundaries, Calc. Var. Partial Differential Equations, 58 (2019), Paper No. 148, 38 pp. doi: 10.1007/s00526-019-1599-8.  Google Scholar

[19]

H. R. Thieme and X.-Q. Zhao, Asymptotic speeds of spread and traveling waves for integral equations and delayed reaction diffusion models, J. Diff. Eqns., 195 (2003), 430-470.  doi: 10.1016/S0022-0396(03)00175-X.  Google Scholar

[20]

F.-B. WangR. Wu and X.-Q. Zhao, A west Nile virus transmission model with periodic incubation periods, SIAM J. Appl. Dyn. Syst., 18 (2019), 1498-1535.  doi: 10.1137/18M1236162.  Google Scholar

[21]

J. Wei, Bifurcation analysis in a scalar delay differential equation, Nonlinearity, 20 (2007), 2483-2498.  doi: 10.1088/0951-7715/20/11/002.  Google Scholar

[22]

Y. Yuan and X.-Q. Zhao, Global stability for non-monotone delay equations with application to a model of blood cell production, J. Diff. Eqns., 252 (2012), 2189-2209.  doi: 10.1016/j.jde.2011.08.026.  Google Scholar

[23]

X.-Q. Zhao, Global attractivity in a class of nonmonotone reaction-diffusion equations with time delay, Can. Appl. Math. Q., 17 (2009), 271-281.   Google Scholar

Figure 1.  Parameter regions for different dynamics in $ (\tau,p) $ plane
Figure 2.  Plot of $ S_0(\tau) $ and $ S_1(\tau) $
Figure 3.  (a) $ \tau = 15\le \tau_1 $ and the solution converges to the positive equilibrium; (b) $ \tau = 20>\tau_1 $ but close to $ \tau_1 $, and the solution converges to a periodic solution; (c) $ \tau = 80<\tau_2 $ but close to $ \tau_2 $, and the solution still converges to periodic solution which has a larger period than in (b); (d) $ \tau = 90\in (\tau_2,\tau^*) $, the solution converges to the positive equilibrium
[1]

Fang Han, Bin Zhen, Ying Du, Yanhong Zheng, Marian Wiercigroch. Global Hopf bifurcation analysis of a six-dimensional FitzHugh-Nagumo neural network with delay by a synchronized scheme. Discrete & Continuous Dynamical Systems - B, 2011, 16 (2) : 457-474. doi: 10.3934/dcdsb.2011.16.457

[2]

Songbai Guo, Wanbiao Ma. Global dynamics of a microorganism flocculation model with time delay. Communications on Pure &amp; Applied Analysis, 2017, 16 (5) : 1883-1891. doi: 10.3934/cpaa.2017091

[3]

Bernold Fiedler. Global Hopf bifurcation in networks with fast feedback cycles. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 177-203. doi: 10.3934/dcdss.2020344

[4]

Runxia Wang, Haihong Liu, Fang Yan, Xiaohui Wang. Hopf-pitchfork bifurcation analysis in a coupled FHN neurons model with delay. Discrete & Continuous Dynamical Systems - S, 2017, 10 (3) : 523-542. doi: 10.3934/dcdss.2017026

[5]

Zhihua Liu, Hui Tang, Pierre Magal. Hopf bifurcation for a spatially and age structured population dynamics model. Discrete & Continuous Dynamical Systems - B, 2015, 20 (6) : 1735-1757. doi: 10.3934/dcdsb.2015.20.1735

[6]

Stephen Pankavich, Nathan Neri, Deborah Shutt. Bistable dynamics and Hopf bifurcation in a refined model of early stage HIV infection. Discrete & Continuous Dynamical Systems - B, 2020, 25 (8) : 2867-2893. doi: 10.3934/dcdsb.2020044

[7]

Fabien Crauste. Global Asymptotic Stability and Hopf Bifurcation for a Blood Cell Production Model. Mathematical Biosciences & Engineering, 2006, 3 (2) : 325-346. doi: 10.3934/mbe.2006.3.325

[8]

Pengmiao Hao, Xuechen Wang, Junjie Wei. Global Hopf bifurcation of a population model with stage structure and strong Allee effect. Discrete & Continuous Dynamical Systems - S, 2017, 10 (5) : 973-993. doi: 10.3934/dcdss.2017051

[9]

Xiaoqin P. Wu, Liancheng Wang. Hopf bifurcation of a class of two coupled relaxation oscillators of the van der Pol type with delay. Discrete & Continuous Dynamical Systems - B, 2010, 13 (2) : 503-516. doi: 10.3934/dcdsb.2010.13.503

[10]

Zuolin Shen, Junjie Wei. Hopf bifurcation analysis in a diffusive predator-prey system with delay and surplus killing effect. Mathematical Biosciences & Engineering, 2018, 15 (3) : 693-715. doi: 10.3934/mbe.2018031

[11]

Ryan T. Botts, Ale Jan Homburg, Todd R. Young. The Hopf bifurcation with bounded noise. Discrete & Continuous Dynamical Systems, 2012, 32 (8) : 2997-3007. doi: 10.3934/dcds.2012.32.2997

[12]

Matteo Franca, Russell Johnson, Victor Muñoz-Villarragut. On the nonautonomous Hopf bifurcation problem. Discrete & Continuous Dynamical Systems - S, 2016, 9 (4) : 1119-1148. doi: 10.3934/dcdss.2016045

[13]

John Guckenheimer, Hinke M. Osinga. The singular limit of a Hopf bifurcation. Discrete & Continuous Dynamical Systems, 2012, 32 (8) : 2805-2823. doi: 10.3934/dcds.2012.32.2805

[14]

Qi An, Weihua Jiang. Spatiotemporal attractors generated by the Turing-Hopf bifurcation in a time-delayed reaction-diffusion system. Discrete & Continuous Dynamical Systems - B, 2019, 24 (2) : 487-510. doi: 10.3934/dcdsb.2018183

[15]

Udhayakumar Kandasamy, Rakkiyappan Rajan. Hopf bifurcation of a fractional-order octonion-valued neural networks with time delays. Discrete & Continuous Dynamical Systems - S, 2020, 13 (9) : 2537-2559. doi: 10.3934/dcdss.2020137

[16]

Hong Yang, Junjie Wei. Dynamics of spatially heterogeneous viral model with time delay. Communications on Pure &amp; Applied Analysis, 2020, 19 (1) : 85-102. doi: 10.3934/cpaa.2020005

[17]

Hooton Edward, Balanov Zalman, Krawcewicz Wieslaw, Rachinskii Dmitrii. Sliding Hopf bifurcation in interval systems. Discrete & Continuous Dynamical Systems, 2017, 37 (7) : 3545-3566. doi: 10.3934/dcds.2017152

[18]

Qigang Yuan, Jingli Ren. Periodic forcing on degenerate Hopf bifurcation. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2857-2877. doi: 10.3934/dcdsb.2020208

[19]

Xiuli Sun, Rong Yuan, Yunfei Lv. Global Hopf bifurcations of neutral functional differential equations with state-dependent delay. Discrete & Continuous Dynamical Systems - B, 2018, 23 (2) : 667-700. doi: 10.3934/dcdsb.2018038

[20]

Kazuyuki Yagasaki. Existence of finite time blow-up solutions in a normal form of the subcritical Hopf bifurcation with time-delayed feedback for small initial functions. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021151

2020 Impact Factor: 1.327

Metrics

  • PDF downloads (199)
  • HTML views (109)
  • Cited by (1)

Other articles
by authors

[Back to Top]